Thunderstorm Wind, Philadelphia
- When
- July 5, 3:50 PM EST
- Where
- Philadelphia County, Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.950, -75.167
The gust front associated with a severe thunderstorm knocked down a few large trees in northern Philadelphia. PECO Energy reported about 79,000 of its customers lost power because of the thunderstorms and this included the city of Philadelphia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The gust front associated with a severe thunderstorm knocked down a few large trees in northern Philadelphia. PECO Energy reported about 79,000 of its customers lost power because of the thunderstorms and this included the city of Philadelphia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 1:45 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 245 PM EDT SAT JUL 5 2003 EXCESSIVE HEAT WRNG FOR URBAN AREAS WILL BE CONTD THRU TMRW. ALL GUID REACHES CRIT IN URBAN AREAS. GFS RMNS THE MDL OF CHOICE WITH SOME COMP FOR SUN AND AGN ON THU. GFS INIT BETTER THAN THE ETA ALF...BUT ITS H8 MSTR FIELD LEAVES PLENTY TO BE DESIRED. NEVERTHELESS...ITS INIT PCPN FCST IS HEADS AND TAILS OVR THE ETA. UPSHOT FOR US IT APRS BEST CHCS OF ORGANIZED CONVECTION WILL BE ALONG OUR NRN ZNS THIS EVE. CDFNT THEN DISPTS IN THE SUMMERTIME GRAVEYARD OVR US ON SUN...MAY STILL ACT AS A FOCUSING MECH BOTH SUN AND THEN MON IN FCSTD WAA. 00Z GFS IS THE FASTEST MDL WITH MOVG THE LONG WV TROF EWD ON THU. OTHER THAN THE NOGAPS THE REMAINING MED RNG MDLS ARE SLOR. CUR HPC POSN WHICH SHOWS A SLGLTY SLOR THAN GFS SOLN IS PREFERRED GIVEN HOW MUCH THE MDL HAS SLOWED FROM ITS 00Z/06Z RUNS. IT SHLD BE NOTED THE LATEST UKMET HAS TRENDED FASTER THAN EVEN THE GFS. RMNT SHRTWV WHICH SHOWED UP IN UA ANLYS AT 12Z WILL MOV THRU OUR SRN CWA TWD EVE. THERE APRS TO BE ENUF FCSTD JUICE (CAPES ABT 3K) TO KEEP A CHC OF THUNDER IN THE FCST THRU THE EVE ALL ZONES. WIND FIELDS ARE STRONGEST N OF OUR CWA QUITE DISCONNECTED FROM THE HIEST CAPES. BUT THERE IS A STEEP DROP (25C) OF THETA E WITH HEIGHT AND THIS COULD SUPPORT A COUPLE OF PULSE SVR TSRAS ACRS SERN ZNS. PBLM WILL BE THAT WRLY WINDS ARE KICKING IN FIERCELY AT SFC AND THIS WILL CUT DOWN CNSDRBLY ON INFLOW. WOULDN/T EXPECT MORE THAN ONE OR TWO SVR PULSERS AT WORST. ACRS OUR NRN ZNS IT WILL DEPEND IF CURRENT MCS CAN RAMP UP IN TIME TO MOVE THRU THIS EVE AND BACK OUR WINDS INTO THE SW PRECEDING IT. THETA E RDGG RMNS STGST ALG THE NY/PA BORDER. THIS LOOKS VERY SIM TO YDA WITH THE GREATEST CHCS UP N AND IN THE LATE EVE HRS. YDA/S REALLY JUICY AIR MASS AT LOW LVLS IN THE MIDWEST SPLIT IN TWO. THE FIRST PIECE IS TOO FAR NE TO TRIGGER TSRA AND THE REST RMNS IN THE MIDWEST AND WILL PBLY FIRE UP ANOTHER MCS TNGT. THE PERILS OF TSRA FCSTG YDA I WAS WRONG EXPECTING A CONFLUENCE OF EVENTS IN OUR NRN ZNS. CONVECTION IN THE OH VLY STOPPED A LARGER SLUG OF JUICIER AIR FROM ARRIVING. GUID MINS FROM A COMFORT STANDARD RMN AWFUL FOR TNGT...BUT DO NOT SEEM TOO FAR OFF THE BEATEN TRACK. ITS SORT OF THE WORST OF BOTH WORLDS AS ONLY SCTD THUNDER EXPECTED WITH A SW WIND AND CLD DEBRIS TO KEEP TEMPS UP. EMPHASIS FOR TSRAS TMRW WITH RESPECT TO HIEST CHCS WILL BE IN SRN ZNS AS WHAT/S LEFT OF THAT FRONT TRIES TO MOV THRU OUR CWA. HIEST CAPES AND INSTAB IS FROM PHL METRO AREA S. BUT AGAIN FCSTD WIND FIELDS RMN WEAK ALF AND THE THETA E DROP WITH HGT IS NOT AS IMPRESSIVE AS THE MDLS FCST MCS DEBRIS OVR US. WE WILL MAINTAIN A LOW CHC GIVEN TROF LINGERS ACRS OUR CWA AND CONVECTIVE TEMP IS FCSTD TO BE REACHED. WE LEFT NWRN ZNS DRY WHERE CAPES WERE AOB 1K J. STILL BLV THE GFS IS A BIT TOO DRY WITH DEWPTS ACRS OUR NERN ZNS. WRLY FLOW ALF SHLD NOT PERMIT MUCH DRYING AND WE WILL COMP BTWN THE ETA AND GFS. VARIED SOLNS FOR SUN NGT AND MON AMONG THE MDLS WITH RESPECT TO WAA INDCD PCPN SHOT. MSTR FROM THE FIELD IS SUPPOSE TO COME FROM NE WHERE A MCC IS STARTING. WAA IS USUALLY A BETTER SET-UP FOR PCPN AND GIVEN OLD BOUNDARIES SHLD BE FLOUNDERING ACRS OUR CWA...WE WILL KEEP THE CHC IN DURG THE DAY. THE SHRT WV THE GFS HAS COMG THRU THRU MON MRNG FOR NOW IS DOING LTL IN AR AND WE WILL LEAVE LATE SUN NGT DRY. THE PTNL FOR MORE CLDS MAY KEEP MON/S MAX TEMPS BLO EXCESSIVE HEAT WRNG CRIT...BUT NOT BY MUCH AND WE MAY HAVE TO REACCESS THIS. WHAT SO CALLED BREAK THERE IS FROM THE HEAT SHLD END ON MON AS HOTTER AND MORE HUMID AIR ARRIVES B4 A MORE SIGNIFICANT CFP DURG THE MIDWEEK PERIOD. WE HAVE SLOWED THE GFS SOLN A BIT GIVEN THE 00Z MED RNG MDLS ARE SLOR AND FOR NOW WILL ALSO KEEP NEXT SAT DRY. SOLN IS PRETTY CLOSE TO HPC AND BY THU MRNG WE SHLD BE ON THE N SIDE OF THE LOW AND TOO STABLE FOR THUNDER. WE ARE LOOKING FORWARD TO THE MDL RESOLUTION FOR THE END OF THE WEEK. THERE HAS NOT BEEN MUCH NORMAL WX AROUND HERE. TU ALL AND HPC FOR COLL...ESP WITH RESPECT TO THU/S SOLN. .PHI... DE...EXCESSIVE HEAT WARNING THRU SUNDAY ZONE DEZ001. MD...NONE. NJ...EXCESSIVE HEAT WARNING THRU SUNDAY NJZ015...NJZ017>019. PA...EXCESSIVE HEAT WARNING THRU SUNDAY FOR ZONES PAZ067>071. MARINE...NONE. TFG
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY HEAT INDEX VALUES SHOULD REACH JUST OVER 100 DEGREES THIS AFTERNOON ACROSS INLAND AREAS FROM PHILADELPHIA SOUTH AND EAST. A HEAT ADVISORY HAS BEEN ISSUED FOR HIGHLY URBANIZED AREAS. IN ADDITION...ALL AREAS TO THE NORTH AND WEST SHOULD ALSO SEE THE HEAT INDEX RISE WELL INTO THE 90S. EVEN COASTAL AREAS WILL GET HOT TODAY BEFORE ANY SEABREEZE DEVELOPS. SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD DEVELOP STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE BEST CHANCE FOR THUNDERSTORMS WILL BE WITH A COLD FRONT THAT SHOULD MOVE THROUGH LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RNS
The Philadelphia radar (KDIX), 64 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376594.